Taking Heartburn Drugs Can Break Your Hip
January 13, 2007
Spread the Word to
Friends And Family
By Sharing this Article.
Heartburn drugs can raise the risk of a broken hip in people older than 50 when they are taken for more than a year, according to a study of more than 145,000 seniors.
The researchers believe the drugs may make it more difficult for the body to absorb calcium, leading to weaker bones and fractures.
The drugs causing the most problems were of a class known as proton pump inhibitors, which include Nexium, Prevacid and Prilosec. There was a similar but smaller risk of hip fractures for drugs called H2 blockers, such as Tagamet and Pepcid.
Patients who used proton pump inhibitors for more than a year had a 44 percent greater risk of hip fracture, and the longer they took the drug, the greater the risk. And those who took high doses had more than twice the risk of hip fractures. Men in the study were more at risk than women, possibly because women may get more calcium in their diets.
Nexium is the third best-selling drug in the world, with annual sales exceeding $5 billion. People with chronic heartburn can develop painful ulcers in the esophagus, and in rare cases, some can end up with damage that can lead to esophageal cancer.